Alert archive / Colorado / High Wind Watches in 2022

High Wind Watch 4, NWS Pueblo, CO

April 6, 20224 counties in Colorado

NWS Pueblo, CO issued this high wind watch at Apr 6, 2022, 3:28 AM MDT for 4 counties in Colorado. It took effect at Apr 7, 2022, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 6, 2022, 3:28 AM MDT (09:28 UTC)
In effect from
Apr 7, 2022, 11:00 AM MDT
Expired
Apr 6, 2022, 2:52 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Kiowa County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2022-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS75 KPUB 060928
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
328 AM MDT Wed Apr 6 2022

COZ095>099-061730-
/O.NEW.KPUB.HW.A.0004.220407T1700Z-220408T0100Z/
/O.CON.KPUB.HW.W.0008.220406T1500Z-220407T0100Z/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
328 AM MDT Wed Apr 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
7 PM MDT THIS EVENING...

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* WHAT...For the High Wind Warning, northwest winds 30 to 40 mph 
  with gusts up to 60 mph expected. For the High Wind Watch, 
  north winds 35 to 45 mph with gusts up to 60 mph possible.

* WHERE...Kiowa, Bent, Prowers and Baca Counties.

* WHEN...For the High Wind Warning, from 9 AM this morning to 7 
  PM MDT this evening. For the High Wind Watch, from Thursday 
  morning through Thursday evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$
3 follow-up statements
199 
WWUS75 KPUB 061548
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
948 AM MDT Wed Apr 6 2022

COZ095>099-070100-
/O.CON.KPUB.HW.W.0008.000000T0000Z-220407T0100Z/
/O.CON.KPUB.HW.A.0004.220407T1700Z-220408T0100Z/
Western Kiowa County-Eastern Kiowa County-
Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
948 AM MDT Wed Apr 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...For the High Wind Warning, northwest winds 30 to 40 mph 
  with gusts up to 60 mph expected. For the High Wind Watch, 
  north winds 35 to 45 mph with gusts up to 60 mph possible.

* WHERE...Kiowa, Bent, Prowers and Baca Counties.

* WHEN...For the High Wind Warning, until 7 PM MDT this evening. 
  For the High Wind Watch, from Thursday morning through Thursday 
  evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
298 
WWUS75 KPUB 061623
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1023 AM MDT Wed Apr 6 2022

COZ096-098-099-070030-
/O.NEW.KPUB.DU.Y.0001.220406T1623Z-220407T0000Z/
/O.CON.KPUB.HW.W.0008.000000T0000Z-220407T0100Z/
/O.CON.KPUB.HW.A.0004.220407T1700Z-220408T0100Z/
Eastern Kiowa County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
1023 AM MDT Wed Apr 6 2022

...BLOWING DUST ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...For the High Wind Warning and blowing dust advisory, 
  northwest winds 30 to 40 mph with gusts up to 60 mph. For the 
  Blowing Dust Advisory, visibility between one quarter mile and 
  one mile in blowing dust. For the High Wind Watch, north winds 
  35 to 45 mph with gusts up to 65 mph possible.

* WHERE...Eastern Kiowa County, Lamar Vicinity/Prowers County 
  and Springfield Vicinity/Baca County Counties.

* WHEN...For the High Wind Warning, until 7 PM MDT this evening. 
  For the Blowing Dust Advisory, until 6 PM MDT this evening. 
  For the High Wind Watch, from Thursday morning through 
  Thursday evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility. Damaging winds will blow down trees and power 
  lines. Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ095-097-070030-
/O.CON.KPUB.HW.W.0008.000000T0000Z-220407T0100Z/
/O.CON.KPUB.HW.A.0004.220407T1700Z-220408T0100Z/
Western Kiowa County-Las Animas Vicinity/Bent County-
1023 AM MDT Wed Apr 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...
...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* WHAT...For the High Wind Warning, northwest winds 30 to 40 mph 
  with gusts up to 60 mph expected. For the High Wind Watch, 
  north winds 35 to 45 mph with gusts up to 60 mph possible.

* WHERE...Kiowa, Bent, Prowers and Baca Counties.

* WHEN...For the High Wind Warning, until 7 PM MDT this evening. 
  For the High Wind Watch, from Thursday morning through 
  Thursday evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Hodanish
666 
WWUS75 KPUB 062052
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
252 PM MDT Wed Apr 6 2022

COZ096-098-099-070500-
/O.UPG.KPUB.HW.A.0004.220407T1700Z-220408T0100Z/
/O.NEW.KPUB.HW.W.0009.220407T1700Z-220408T0100Z/
/O.CON.KPUB.HW.W.0008.000000T0000Z-220407T0100Z/
/O.CON.KPUB.DU.Y.0001.000000T0000Z-220407T0000Z/
Eastern Kiowa County-Lamar Vicinity/Prowers County-
Springfield Vicinity/Baca County-
252 PM MDT Wed Apr 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...
...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY...

* WHAT...For the first High Wind Warning, north winds 25 to 35 mph
  with gusts up to 60 mph. For the second High Wind Warning,
  northwest winds 30 to 40 mph with gusts up to 60 mph expected.
  For the Blowing Dust Advisory, visibility reduced at times due
  to areas of blowing dust. 

* WHERE...Eastern Kiowa County, Lamar Vicinity/Prowers County 
  and Springfield Vicinity/Baca County Counties.

* WHEN...For the first High Wind Warning, until 7 PM MDT this 
  evening. For the second High Wind Warning, from 11 AM to 7 PM 
  MDT Thursday. For the Blowing Dust Advisory, until 6 PM MDT 
  this evening.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility.  Travel will be difficult, especially for high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

COZ095-097-070500-
/O.UPG.KPUB.HW.A.0004.220407T1700Z-220408T0100Z/
/O.NEW.KPUB.HW.W.0009.220407T1700Z-220408T0100Z/
/O.CON.KPUB.HW.W.0008.000000T0000Z-220407T0100Z/
Western Kiowa County-Las Animas Vicinity/Bent County-
252 PM MDT Wed Apr 6 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 11 AM TO 7 PM MDT THURSDAY...

* WHAT...For the first High Wind Warning, north winds 25 to 30 
  mph with gusts up to 55 mph. For the second High Wind Warning, 
  north winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Western Kiowa County and Las Animas Vicinity/Bent 
  County Counties.

* WHEN...For the first High Wind Warning, until 7 PM MDT this 
  evening. For the second High Wind Warning, from 11 AM to 7 PM 
  MDT Thursday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Hodanish

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Apr 5, 11:45 PM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 5, 11:45 PM MDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1145 PM MDT Tue Apr 5 2022

.UPDATE...
Issued at 929 PM MDT Tue Apr 5 2022

Per 00z high res data, and in collaboration with neighboring
offices to the north, have expanded Red Flag Warnings and High
Wind Warnings in time to begin at 9 AM instead of 11 AM. Signals
in high res models suggest an increase in winds as mixing sets in
between 9 AM and 10 AM across northeast portions of the area with
dew points now drier in latest set of runs. This would bode for an
earlier start to Red Flag and High Wind Warnings. Update will be
out shortly.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 240 PM MDT Tue Apr 5 2022

Key Messages:

1) Cool front slowly pushing west-southwest across the western
sections of the southeast plains.

2) Strong winds still ongoing across all of the region.

3) Another Red Flag day across the plains/SLV tomorrow with High
Wind warning far eastern plains.

Currently...

Pretty fascinating meteorological event ongoing across the region as
a very strong cold front is "backdooring" its way westward slowly
across the region. At 2 pm, the front extended from roughly the KCOS
area...to just east of Pueblo and then Southeast down towards SW
Baca county and into far NE New Mexico.

Temp at 2 pm were currently around 60 across the NE sections of the
southeast plains while here in Pueblo and Trinidad it war around
80F. Temps have cooled dramatically across N El Paso count with
readings in the U40s to L50s. In the larger valleys, temps were
around 60F with mountains in the 20s and 30s.

Rest of Today and into Tonight...

Hi res guidance is in the ballpark with the current synoptic
situation, albeit the front is a county or two farther west than
what the HRRR has it at this time. Believe the front will slowly
(with the emphasis on the word slowly) push towards the west with
tine and should eventually push back to the mtns around sunset.

Winds were still quite strong across the region with sustained winds
in the 25 to 35 mph range with gusts 35 to 45 mph most locations.
Showers (likely mostly virga) were noted over the central mtn region
and the higher elevations of the Pikes Peak region.

For this evening, another re-enforcing boundary is expected to push
down the plains as northwesterly winds re-intensify across the
Palmer Divide and gradually push south. In the meantime, northeast
flow will continue over most of the plains. By last this evening the
secondary front will push south to the NM border. Breezy to gusty
winds from will continue through the night over the region, while
winds at mtn tops will remain strong.

Snow showers will continue across the central mtn region through
this evening and into tonight.

Tomorrow...

Very dry air will push into the region with dwpts approaching Zero
degrees F across all of the region. The continuation of strong
northwest winds tomorrow and the low RH values will bring Red Flag
conditions to all of the plains and San Luis valley tomorrow. The
strongest winds tomorrow will occur over the far eastern plains, and
confidence is rather high that these winds will exceed high wind
criteria, and for this reason a HIGH WIND WARNING has been issued
for the far eastern plains.

Although it will be much drier tomorrow, temps will be noticeably
cooler, with max temps only reaching the 40s to M50s across most of
the plains and San Luis valley. higher mtns will be in the tens and
20s, with 30s mid mtn regions. With the strong winds and relatively
cool temps, it will feel rather chilly across the region tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 240 PM MDT Tue Apr 5 2022

High fire danger looks to continue through much of the extended
forecast period. Operational solutions diverge significantly
going into early next week with how they want to handle the next
upper storm system. Ensembles tend to support the previous GFS and
currently ECMWF.

Wednesday night through Friday...southern Colorado will be under
strong northwesterly flow aloft, with an upper trough over the
Great Lakes region, and high pressure to the west. Model guidance
has a few light snow showers over the Central Mountains early
Wednesday evening, drying out overnight into Thursday morning.
Dangerous fire weather conditions are expected on Thursday with
strong winds and low humidity values across the region. The
gradient will be strongest out near the Kansas border, where
northerly winds gusting near 60 mph will continue. Kiowa, Prowers
and Baca Counties may need another high wind highlight. Elsewhere
across the Plains, winds will be gusty as well, mainly in the 30
to 40 mph range. Dry air will be in place, with humidity values
around 10 to 15 percent. The combination of strong winds and low
humidity will lead to dangerous fire weather conditions Thursday
afternoon. Afternoon highs on Thursday will top out in the upper
50s to lower 60s.

The gradient begins to relax on Friday as the upper storm system
tracks slowly to the east. Winds will remain gusty, especially out
near the Kansas border. Gusts will be much less, mostly around 30
mph. However, humidity values will remain low, leading to
dangerous fire weather conditions across the Plains. Afternoon
highs will warm in the 60s across the Plains.

Saturday...shortwave ridging is forecast to move across Colorado
ahead of the next storm system. Flow will shift more westerly and
mixing will likely produce warm afternoon temperatures. Highs will
likely climb into the lower 80s across the Plains. Humidity values
will once again be low, and combine with winds near 25 mph to
produce near critical, to critical, fire weather conditions.

Sunday through Tuesday...there is a high degree of uncertainty
with the next upper level storm system. The previous GFS and
ECMWF were both suggesting at an impactful storm system moving
across the area early next week including Mountain snowfall and
fire weather concerns. The latest GFS however, has changed
dramatically over the previous run. The current spread in the
operational solutions has an upper low somewhere from Wyoming to
Arizona. The ECMWF and the ensemble mean are pretty close on storm
track across the Four Corners region, while the Canadian is over
Arizona.

Fire weather concerns begin to ramp up again on Sunday, and
especially Monday, which could be the most dangerous day. Snow
will likely move into the Continental Divide on Sunday and prevail
through early next week. The potential also exists for a few
storms on the Plains Monday, but given the uncertainty in storm
track, the setup is wishy-washy at best.

The main takeaway from the extended period will be a prolonged
fire danger concern into early next week. Mozley

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1137 PM MDT Tue Apr 5 2022

VFR conditions expect over the next 24 hours with gusty north
winds increasing later tonight and into tomorrow morning. Gusts to
35 to 45 kts will be possible at KCOS and KPUB late Wednesday morning
through afternoon. Northwest winds gusting to 30 kts will spread
into the KALS terminal. Winds will gradually decrease through late
afternoon and evening for all three terminals. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 9 AM to 9 PM MDT Wednesday for COZ224-
226>237.

High Wind Warning from 9 AM to 7 PM MDT Wednesday for COZ095>099.

Winter Weather Advisory until midnight MDT tonight for COZ058-
060.

&&

UPDATE...KT
SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...KT
Hazardous weather outlook, Apr 5, 9:42 PM MDT, 5 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
942 PM MDT Tue Apr 5 2022

COZ058>089-093>099-070345-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
942 PM MDT Tue Apr 5 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Strong winds will gradually decrease overnight but will remain
windy across most areas with gusts up to 30 to 45 mph. This will
cause patchy blowing dust across the plains and areas of blowing
snow across the higher mountains. Light snow across the central
mountains will diminish after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of strong winds and high fire danger will spread
across southern Colorado with critical fire weather conditions
expected across the San Luis Valley and all of the southeast
plains beginning late Wednesday morning and continuing through
Wednesday evening. Strong north winds gusting to 60 mph will be
possible across eastern portions of Kiowa, Bent, Prowers and Baca
counties on Wednesday.

Critical fire weather conditions will likely return to the area
for Thursday as another round of strong winds and low relative
humidity impact the region. Friday and Saturday will be a little
less windy, but smaller areas of high fire danger will be
possible both days. Winds increase again for Sunday and Monday
with a return of critical fire weather conditions for the plains
and some showers for the mountains and valleys.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible across the central mountains and far southeast plains
tonight.

31/31

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:46 AM MDTRed Flag WarningPUBAlamosa, Baca, Bent, Conejos, Costilla, Crowley and 9 more40 hr
Apr 6, 10:23 AM MDTBlowing Dust AdvisoryPUBBaca, Kiowa, Prowers8 hr
Apr 6, 2:52 PM MDTHigh Wind WarningPUBBaca, Bent, Kiowa, Prowers28 hr

Nearby

High Wind Watches in Colorado, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.